Accutane hair loss (or alopecia) from taking the drug is one of the potential side effects that some people experience. Although it is considered to be rare and one of the more minor side effects, it is clearly visible and does occur.
It seems there is always a trade-off. Unfortunately, neither acne nor baldness can be hidden….sigh…the price we pay for beauty.
If Accutane hair loss occurs, in most cases the hair should grow back once the drug treatment is completed. However, it is a powerful drug, and in some cases it can be permanent. There is no way to know beforehand if the hair loss will be temporary or permanent. In fact, you may not even know for weeks or months after you’ve finished the treatment.
Do note that there are several causes of hair loss which could be unrelated to taking Accutane. Sometimes it isn’t easy to know the actual cause. In some cases hair loss is attributed to other causes like thyroid problems, infection, eczema, weight loss, stress, environment, etc.
Make sure you consult with your dermatologist first to accurately diagnose your hair loss.
Why does Accutane hair loss occur?
In addition to causing dry skin and susceptibility to scarring, Accutane can also cause vasculitis (inflammation of blood vessels), and changes in cells that provide structure to the skin and hair. All of these conditions in the human body can contribute to hair loss. The drug impacts the glandular elements of the hair by decreasing the production of sebum. This leads to hair dryness and fragility.
Hair processing, hair removal, and Accutane hair loss
If you want to chemically process your hair (dye, highlights, streaking, etc.) you should probably do this well before your start your Accutane treatment. Otherwise, you should wait for 6 months after you stop your treatment.
If your hair is already dry and damaged from everyday maintenance (dyes, perms, straightness, chemical treatments, etc.), ask your hair stylist about hair products that can put moisture back into your hair and keep it from breaking. The dryness can get worse during Accutane treatment.
The state of your skin will be quite sensitive and won’t heal as quickly as it normally does while you are on Accutane. If you want to wax your facial hair, like eyebrows or sideburns or moustache, you might see the surface of your skin peel off along with the wax strip! It should grow back, but depending on your skill, you may see a bit of scarring.
Surgical Hair Restoration
If you want to get surgical hair restoration, be aware that taking Accutane can greatly interfere with the success of the process. Surgical hair restoration should not be performed until:
Want more information on accutane hair loss? Sign up for my free newsletter.